Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

August 2, 2017Fremont County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 2, 2017, 2:02 PM MDT for Fremont County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:02 PM MDT (20:02 UTC)
Expired
Aug 2, 2017, 2:45 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 118 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS85 KPUB 022002
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
202 PM MDT WED AUG 2 2017
 
COZ072-076>079-022045-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
202 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Texas Creek, or 48 miles southwest of Colorado Springs, moving south
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Texas Creek and Hillside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3848 10566 3853 10547 3821 10527 3814 10560
TIME...MOT...LOC 2002Z 342DEG 26KT 3844 10556 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:42 AM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 2, 11:42 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1142 AM MDT Wed Aug 2 2017

.SHORT TERM...(Today and tonight)
Issued at 439 AM MDT Wed Aug 2 2017

Main meteorological concerns during the near/short term include
temperatures, increasing pops and timing of northerly surface surge
later tonight.

Increasing precipitation chances are anticipated from later today
into tonight as projected Interstate 25 precipitable water values
increase from around 1/2 inch yesterday afternoon to over an inch by
later this afternoon.  Locally heavy rain will be possible with the
more intense storms.

In addition, latest computer simulations indicate that northerly
surface surge will be nearing/entering EL Paso county around
midnight and then quickly move into at least northeastern New Mexico
by 15Z Thursday.

Finally, near climatological average early August maximum and
minimum temperatures are expected over the majority of the forecast
district today and tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 439 AM MDT Wed Aug 2 2017

In the wake of a front, temps on Thu are expected to be several
degrees cooler.  Highs are mostly expected to be in the 70s acrs the
high valleys and southeast plains, with some 60s in El Paso county.
The best chances for pcpn on Thu should be over and near the hyr
trrn, especially near the eastern mtns where there will be low and
mid level upslope flow.  There will likely be an enhanced risk of
flash flooding on the burns scars.

Temps on Fri should be a little warmer than on Thu.  There will be
another round of isolated to scattered, mainly afternoon and evening
pcpn, mostly over and near the hyr trrn.

Another front moves through the area Sat morning, and a disturbance
moves thru the area in the afternoon and evening.  Showers and tstms
are expected over the mtns and high valleys in the late morning and
afternoon hours, then spreading acrs the southeast plains through
the evening and late night hours as the disturbance moves thru the
area.

Good moisture over the area on Sun and low level upslope, should
lead to high pcpn chances from the I-25 corridor areas and westward,
with isolated to scattered pcpn over the southeast plains.  Temps
should be cooler again on Sun.

Mon and Tue look a little drier than Sun, but there will still be
enough moisture for scattered pcpn over and near the hyr trrn, and
maybe just some isold pcpn over the southeast plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1127 AM MDT Wed Aug 2 2017

Tsra will develop over the mountains after 18z, with an increased
chance of convection spreading across lower elevations later this
afternoon and evening. Will carry a VCTS mention after 21z-22z at
all terminals, and some MVFR conditions may be possible under some
of the stronger storms. Cold front will drop south through KCOS
and KPUB after 06z, leading to a period of gusty N-NE winds until
mid- morning Thu. May also see some areas of MVFR cigs develop
after 10z on the eastern plains, possibly impacting KCOS and KPUB
through the morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...28
AVIATION...PETERSEN
Hazardous weather outlook, Aug 2, 11:50 AM MDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1150 AM MDT Wed Aug 2 2017

COZ058>089-093>099-031800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1150 AM MDT Wed Aug 2 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected this afternoon and
tonight, with the greatest chance for storms over the mountains
across the Palmer Divide and on the eastern plains north of the
Arkansas River. The primary threats with thunderstorms will be
locally heavy rainfall, small hail, lightning and wind gusts to 45
mph. One or two storms on the plains may become strong, with wind
gusts up to 60 mph and hail the size of nickels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms will be possible each day,
with the best chances being over and near the higher terrain. The
main storm threats will be locally heavy rain, lightning and wind
gusts up to 50 mph. Flash flooding will be possible, especially on
burn scars and in urban areas. A few of the stronger storms may
also produce hail up to the size of quarters

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across all of south-central
and southeastern Colorado.

10/28

In the hours before

Special weather statement, Aug 2, 1:43 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
143 PM MDT WED AUG 2 2017

COZ061>063-072-073-076-077-022030-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
143 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE...
NORTHWESTERN FREMONT AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 230 PM
MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Poncha Springs, or 46 miles east of Gunnison, moving southeast at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Salida, Poncha Springs, Swissvale, Howard and Waugh Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3854 10620 3872 10610 3861 10562 3835 10589
TIME...MOT...LOC 1943Z 298DEG 22KT 3861 10607

kam
Special weather statement, Aug 2, 2:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
202 PM MDT WED AUG 2 2017

COZ072-076>079-022045-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
202 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Texas Creek, or 48 miles southwest of Colorado Springs, moving south
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Texas Creek and Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3848 10566 3853 10547 3821 10527 3814 10560
TIME...MOT...LOC 2002Z 342DEG 26KT 3844 10556

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:43 PM MDTSpecial Weather StatementPUBChaffee47 min
Aug 2, 2:15 PM MDTSpecial Weather StatementPUBFremont45 min
Aug 2, 2:25 PM MDTAreal Flood AdvisoryPUBCuster, Fremont, Saguache3 hr
Aug 2, 3:07 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo3 hr
Aug 2, 3:22 PM MDTSpecial Weather StatementPUBHuerfano38 min
Aug 2, 3:31 PM MDTFlash Flood WarningPUBCuster, Pueblo3 hr
Aug 2, 3:36 PM MDTSpecial Weather StatementPUBSaguache39 min
Aug 2, 4:05 PM MDTSpecial Weather StatementPUBHuerfano40 min
Aug 2, 4:15 PM MDTSpecial Weather StatementPUBPueblo45 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.